Texas, 2018

Strong Wind in Texas, December 26, 2018

December 26, 2018 · NWS LCH · 2 events in 1 county or zone

Strong gradient winds produce a few reports of damage. Winds were sustained at 20 to 30 MPH with gust over 40 MPH.

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LCH wrote it up.

Strong gradient winds produce a few reports of damage. Winds were sustained at 20 to 30 MPH with gust over 40 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Dec 26, 11:52 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Dec 26, 11:52 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Lake Charles LA
1152 AM CST Wed Dec 26 2018

.DISCUSSION...
For 18z TAF issuance.

&&

.AVIATION...
Fun forecast this period. Local 88Ds show a mass of showers over
the nwrn Gulf gradually approaching the s-cntl LA coastline, while
regional radars show additional convection forming upstream.
Various model solution show periods of showers through the
afternoon and again later tonight, with strongest convection
expected late in the period along a pre-frontal trof. Until then,
forecast time-height sections/soundings indicate lowering ceilings
between now and expiration. Other main story will be the elevated
serly winds as the gradient tightens ahead of deepening low
pressure over the srn Plains...sustained winds are expected to run
20 knots or greater during a good portion of the period,
especially at the srn sites.

25

&&

.PREV DISCUSSION... /issued 1014 AM CST Wed Dec 26 2018/

UPDATE...
With southerly winds increasing, moisture is also increasing and
with that shower activity is beginning to increase over the
coastal waters as lead short wave works its way up the Texas
coast. Activity will further increase during mid to late afternoon
as the short wave moves across, with maybe a break during the
evening hours, before the main band of showers, with possible
severe and flood threat takes place overnight into Thursday. Re-
adjusted the pops to add a slight chance in the morning for
southern zones were some showers have moved in a little earlier,
then increased them dramatically, especially after 21Z when short
wave arrives.

Also, winds are reaching small craft advisory criteria over the
coastal waters, so went ahead and adjusted the start time to
current for the entire coastal waters.

Will look closely at the severe and flood potential with the
afternoon package, may also need to issue a wind advisory for
portions of the forecast area for the evening, along with a
coastal flood advisory for portion of the coast as tides are
projected to get close to criteria.

Rua

PREV DISCUSSION... /issued 610 AM CST Wed Dec 26 2018/

AVIATION...Will be starting off early this morning with BR/FG
yielding IFR/LIFR ceilings with visibility restrictions at AEX.
This will lift/mix out by mid-morning. Otherwise looking at VFR
ceilings at all terminals through most the morning and afternoon.
Winds will become increasingly gusty from the southwest between
low pressure advancing into north Texas and high pressure ridging
across the southeast CONUS. Should see a few showers dot the area
by afternoon with increasing rain chances overnight as deep
tropical moisture flows into the region associated with the Texas
storm system as it advances northeast.

PREV DISCUSSION... /issued 513 AM CST Wed Dec 26 2018/

DISCUSSION...
Wide range in temperatures across the nation with the northeast in
single digits and the northern plain states into the 20s. Closer
to home 40s across north Texas while central and southeast Texas
remains in the 50s and lwr 60s. The subtropical jet continues to
bring in clouds from the eastern Pacific. We currently have a
warm front that is draped from north Texas extending across the
north tier of Louisiana. East and southeast winds are bringing
moisture in and this can been seen in dew points that are in the
mid to upper 50s as far as southern Oklahoma. This moisture is
flowing into a surface low that is east of Amarillo Texas attm...
moisture depth will increase through the day.

The weather is changing again as the pressure gradient tightens in
the coastal waters... winds and seas will be increasing through
the day. Upper level energy w/ a shrtwv will drop into north Texas
by this evening as the surface low lifts to the northeast. The
whole gulf will be open up from Brownsville to Pensacola and as
far north as northern Oklahoma. Precip water will climb through
the day and is expected to approach 1.60 inches w/ CAPE values
around 1000 j/kg by sunrise tomorrow just ahead of the front.
Showers will form and move northward today. Storms will increase
in strength through the night into the overnight hours across the
region as the system approaches closer. At this time we are
looking at the the main lift developing across northeast Texas
and northern Louisiana. But some of that energy will extend down
into central Louisiana. There will be a slight chance that some
storms may become severe during the overnight hours. Rains will be
heavy in stronger storms that may train. Rainfall from those
storms have the potential to cause some minor flooding.

Storms are expected to transition back into showers and rains
tomorrow with rains ending on Friday. But alas rains are expected
to return over the weekend and into the first portion of next
week.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  69  62  71  47 /  40  60 100  30
LCH  70  64  72  51 /  60  60  90  30
LFT  70  64  72  56 /  40  50  90  70
BPT  70  64  72  50 /  70  90  90  20

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Advisory until noon CST Thursday for GMZ450-452-455-
     470-472-475.

     Small Craft Advisory from 6 PM this evening to 6 AM CST Thursday
     for GMZ430-432-435.

     Small Craft Exercise Caution until 6 PM CST this evening for
     GMZ430-432-435.

     Small Craft Exercise Caution Thursday morning for GMZ430-432-435.

&&

AVIATION...04
Hazardous weather outlook, Dec 26, 4:34 AM CST, 9 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
434 AM CST Wed Dec 26 2018

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
271045-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
434 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Today and Tonight
Isolated showers in the afternoon hours today with showers and
thunderstorms late this afternoon into tonight as the region will
open up allowing for gulf moisture to race north into Oklahoma
and Arkansas. Thunderstorms will increase in strength and coverage
through the early morning hours on Thursday. There is some
potential that a few storms may become severe with the main threat
from winds and this looks to be from the Lakes Region of
southeast Texas into central Louisiana. Also some threat from
flooding as heavier storms continue to move across the region.

Winds will be brisk during the afternoon into the evening hours
mainly south of the I-10 corridor.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and isolated thunderstorms on tap tomorrow. Rains ending
on Friday only to return over the weekend. The chances for rains
will continue into the middle of next week before we start seeing
some drying becoming established.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-271045-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
434 AM CST Wed Dec 26 2018

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Today and Tonight
A Small Craft Advisory has been posted for the coastal waters of
southeast Texas and southern Louisiana. Winds will increase
through the day into the overnight hours with some gusts above
gale force at times. Seas nearshore five to eight feet and
offshore six to 12 feet.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Winds are expected to back down late Thursday into Friday with
seas falling. Winds and seas will again to pickup late into the
weekend as still another front begins to effect the region.

.SPOTTER INFORMATION STATEMENT...

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Jefferson

When
December 26, 1:53 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Public

A tree was blown down onto a storage shed on Trinidad Street.

Strong Wind, Jefferson

When
December 26, 1:56 PM CST
Where
Jefferson forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media

A few utility poles were blown down in Beaumont near Ford Park and also in Port Neches. Wind gust were 40 to 45 MPH.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 796552, 796551.